Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 573, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 18, 2003, 3:36 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 3:36 PM CDT (20:36 UTC)
- Expired
- Jul 18, 2003, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Rankin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1753 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS54 KJAN 182036 SVRJAN MSC049-121-182115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 415 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS FROM WEST OF BYRAM TO NORTH OF PINEY WOODS. THE STORMS WERE DRIFTING SOUTH ABOUT 5 MPH. THESE STORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH...WHICH COULD DOWN TREES AND POWERLINES. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. LAT...LON 3234 9003 3229 9034 3210 9038 3208 8997 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 18, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...COR FOR TIME ISSUED
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI JUL 18 2003
MAIN FORECAST CHALLENGES REMAIN THE POPS THROUGH THE EXTENDED PERIOD.
MCS BARRELING DOWN ON THE FORECAST AT THIS TIME. BOTH THE ETA AND
AVN INDICATE THE SYSTEM WILL MOVE SOUTH ACROSS THE CWFA ALONG AND
WEST OF INTERSTATE 55. CURRENTLY...CAPES ARE ABOUT 5000 J/KG AND
LIS ARE -8 OVER THE NORTHWEST CWFA. VISIBLE IMAGERY SHOWS STORMS
ARE BEGINNING TO FIRE. WILL HAVE THE HIGHEST POPS WEST OF INTERSTATE
55 TONIGHT.
UPPER PATTERN TO STAY MUCH THE SAME THROUGH THE ENTIRE FORECAST
PERIOD WITH A TROUGH OVER THE EASTERN HALF OF THE COUNTRY AND A HIGH
OVER THE WEST. UPPER FLOW OVER THE CWFA WILL REMAIN NORTHWESTERLY
THROUGH THE ENTIRE PERIOD. HARD TO TIME SHORTWAVES WILL CONTINUE TO
MOVE SOUTH OVER THE CWFA IN THE MID LEVEL FLOW. THEY WILL CONTINUE
TO HELP FIRE CONVECTION...IN COMBINATION WITH A COUPLE OF SURFACE
FRONTAL BOUNDARIES AND THE VERY MOIST AND UNSTABLE AIRMASS IN
PLACE. STILL NOT WORDING THE CONVECTION DIURNAL IN NATURE AS THIS
TYPE OF PATTERN PRODUCES CONVECTION WELL AFTER SUNSET.
FOR TOMORROW...ANOTHER SHORTWAVE TO FOLLOW AND SHOULD TRACK RIGHT
ALONG THE SAME PATH. IN ADDITION...A FRONTAL BOUNDARY WILL BEGIN
APPROACHING THE NORTHERN PERIPHERY OF ZONES. THE SHORTWAVE SHOULD
HELP DRAG IT SOUTHWARD. THIS BOUNDARY SHOULD SET UP SHOP THROUGH THE
WEEKEND HELPING TO FOCUS CONVECTION. AVN INDICATING THAT THE FRONT SHOULD
BECOME DIFFUSE OVER THE CENTRAL CWFA BY EARLY MONDAY.
BY TUESDAY...ANOTHER FRONTAL BOUNDARY BEGINS APPROACHING THE NORTHERN
CWFA. THIS SYSTEM HAS POTENTIAL TO PRODUCE SOME STRONGER STORMS OVER
THE NORTHERN CWFA. AVN HAS A PRETTY IMPRESSIVE (FOR THIS TIME OF
YEAR) 90KT 250 MB JETMAX OVER MIDDLE TENNESSEE ON TUESDAY. THE
AVN/GFS HAS SOME SLIGHT DIFFERENCES IN THEIR SOLUTIONS WITH THIS
SYSTEM FROM YESTERDAYS RUN. THE MODELS HAVE FLATTENED THIS SYSTEM
OUT SOMEWHAT...AN HAS IT COMING IN SLIGHTLY EARLIER THAN YESTERDAY.
ALSO...IT HAS STALLED THE BOUNDARY ALONG THE COAST BY THURSDAY. WILL
NOT END UP CHANGING THE FORECAST MUCH PAST THE FIRST 24 HOUR
PERIOD...AS ONGOING FORECAST LOOKS TO HAVE THE TRENDS HANDLED VERY
WELL.
JAN BB 072/091 073/091 072 32444
BBEBB 092/072 090/069 090/067 090/068 090 43334443133
MEI BB 071/091 072/091 072 32344
BBEBB 092/072 090/069 090/067 089/068 089 43334443233
AR...NONE.
LA...NONE
MS...NONE.
LISTEMAA/32Hazardous weather outlook, Jul 18, 2:32 PM CDT, 1 hour 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191932- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 232 PM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON ACROSS LOCATIONS IN SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI ALONG AND WEST OF INTERSTATE 55. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS SAME TIME PERIOD FOR THE REST OF EASTERN MISSISSIPPI. THE MAIN RISK WITH STORMS WILL BE HIGH WINDS AND HAIL. A CONVECTIVE COMPLEX AND MID LEVEL DISTURBANCE IS FORECAST TO PUSH SOUTH INTO THE LOWER MISSISSIPPI VALLEY LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. THUNDERSTORMS ASSOCIATED WITH THESE FEATURES ARE EXPECTED TO BEGIN TO AFFECT LOCATIONS IN THE DELTA REGION AND LOCATIONS IN NORTH CENTRAL MISSISSIPPI BEFORE MIDNIGHT. THE COMBINATION OF LARGE ATMOSPHERIC INSTABILITY PARAMETERS AND MODEST SHEAR WILL ALLOW SOME STORMS TO PRODUCE WINDS UP TO...OR OVER...60 MPH...AS WELL AS HAIL UP TO NICKEL SIZE. THESE STORMS SHOULD WEAKEN SOMEWHAT DURING THE EARLY MORNING HOURS...BUT COULD STILL BE SEVERE...AS THEY MOVE SOUTH TO THE INTERSTATE TWENTY CORRIDOR ALONG AND WEST OF THE JACKSON METROPOLITAN AREA. THE REMNANTS OF THESE STORMS AND THE POSSIBILITY OF ANOTHER CONVECTIVE COMPLEX WILL PROMPT MORE POTENTIALLY SEVERE STORMS ACROSS THE WESTERN HALF OF THE AREA BY MIDDAY SATURDAY. OTHERWISE...ANTICIPATE ISOLATED THUNDERSTORMS TO FORM FRIDAY AFTERNOON ACROSS EASTERN AND SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA. MOST OF THIS ACTIVITY WILL END DURING THE EVENING. MORE WIDESPREAD CONVECTION SHOULD DEVELOP BY SATURDAY AFTERNOON IN EASTERN MISSISSIPPI. DUE TO HIGH INSTABILITY AND MINOR PULSES OF ENERGY ALOFT...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS. ...FLOODING... THE COMPLEX OF THUNDERSTORMS EXPECTED TO AFFECT PORTIONS OF NORTHEAST MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA FRIDAY EVENING AND EARLY SATURDAY MORNING COULD BRING 1 TO 2 INCHES OF RAINFALL TO LOCATIONS IN THE AREA. COMBINED WITH LOCALLY HEAVY RAINFALL FROM THURSDAY...PRECIPITATION AMOUNTS OF THIS MAGNITUDE WILL CREATE AREAS OF PONDING WATER...ESPECIALLY IN LOW LYING AREAS. ADDITIONAL HEAVY RAIN COULD FALL ACROSS THESE SAME LOCATIONS LATER ON IN THE DAY SATURDAY. ...SEASONAL THREATS... A HOT AND HUMID AIRMASS WILL REMAIN OVER PORTIONS OF THE REGION FOR ONE MORE AFTERNOON AS AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS IN CONTROL. HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES...MAINLY OVER THE MISSISSIPPI DELTA REGION FRIDAY AFTERNOON...AS TEMPERATURES REACH THE MID TO UPPER 90S. CONDITIONS SHOULD NOT BE QUITE AS HOT SATURDAY AFTERNOON AS WIDESPREAD CLOUD COVER AND SCATTERED PRECIPITATION ARE EXPECTED TO KEEP TEMPERATURES LOWER. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY... TURBULENT NORTHWEST FLOW WILL CONTINUE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE SUNDAY AND MONDAY. A WEAK FRONTAL BOUNDARY AT THE SURFACE WILL MEANDER ACROSS THE LOWER MISSISSIPPI BOTH DAYS. THE INFLUENCE OF THIS BOUNDARY...ALONG WITH OTHER TRANSIENT BOUNDARIES...WILL COMBINE WITH PULSES OF ENERGY ALOFT AND ATMOSPHERIC INSTABILITY TO PRODUCE MORE THUNDERSTORMS THROUGHOUT THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS DURING AFTERNOON AND EVENING HOURS AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS GUSTS AND SMALL HAIL. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE LOWER MISSISSIPPI VALLEY THROUGH TUESDAY AS A FAVORABLE UPPER LEVEL PATTERN IS FORECAST TO BRING A UNUSUALLY STRONG SUMMER COLD FRONT THROUGH. THIS FRONT...AND THE ASSOCIATED STRONG STORMS...ARE LIKELY TO REMAIN IN THE VICINITY OF SOUTHERN MISSISSIPPI ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 18, 2:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MS WIND DAMAGE
07/17/03 ATTALA A FEW TREES DOWN IN THE
EASTERN PORTION OF ATTALA
COUNTY. REPORTED BY
WINSTON COUNTY EMA.
0515 PM MS WIND DAMAGE
07/17/03 CHOCTAW TREE AND POWERLINES DOWN
IN SOUTHERN PORTION OF
THE COUNTY.
0620 PM 3 E EDWARDS MS WIND DAMAGE
07/17/03 HINDS NUMEROUS TREES DOWN.
PUBLIC REPORT.
0700 PM DEER PARK LA 0.88 INCH HAIL
07/17/03 CONCORDIA
0700 PM MS WIND DAMAGE
07/17/03 SMITH NUMEROUS TREES DOWN
COUNTYWIDE.
0700 PM LA WIND DAMAGE
07/17/03 CATAHOULA NUMEROUS POWERLINES DOWN
COUNTYWIDE. REPORTED BY
ELECTRIC POWER
ASSOCIATION.
0715 PM VICKSBURG MS WIND DAMAGE
07/17/03 WARREN NUMEROUS TREES AND
POWERLINES DOWN WITHIN
THE CITY LIMITS AND AN
ADDITIONAL TWENTY TREES
DOWN IN THE SOUTHERN
PORTION OF THE COUNTY.
0730 PM 4 N LOUIN MS WIND DAMAGE
07/17/03 JASPER LARGE LIMBS DOWN...PUBLIC
REPORT
0750 PM 5 SW ROSE HILL MS 0.75 INCH HAIL
07/17/03 JASPER REPORTED BY PUBLIC...
JASPER COUNTY CD ALSO
REPORTED A LARGE TREE
ACROSS HIGHWAY 503 NEAR
THIS LOCATION
0815 PM COLLINS MS WIND DAMAGE
07/17/03 COVINGTON A FEW TREES DOWN NEAR
TOWN.
0850 PM BASSFIELD MS WIND DAMAGE
07/17/03 JEFFERSON DAVIS LARGE LIMBS SNAPPED OFF
TREES...REPORTED BY PDThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 43 min |
| Jul 17, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 40 min |
| Jul 17, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 46 min |
| Jul 17, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 29 min |
| Jul 17, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 43 min |
| Jul 17, 8:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 44 min |
| Jul 17, 8:43 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 47 min |
| Jul 17, 8:59 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 46 min |
| Jul 18, 2:51 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 44 min |
| Jul 18, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
| Jul 18, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.